Texas, 2023

High Wind in Texas, October 12, 2023

October 12, 2023 · NWS MAF · 2 events in 2 counties and zones

A large trough over the Central Rocky Mountains brought westerly high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large trough over the Central Rocky Mountains brought westerly high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 12, 1:51 AM CST, 34 minutes earlier.

Area forecast discussion, Oct 12, 1:51 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
251 AM CDT Thu Oct 12 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 250 AM CDT Thu Oct 12 2023

It certainly won't feel like fall today, and will feel much more
like early summer. Latest water vapor imagery indicates a potent
shortwave over the Central Rockies that will translate eastward into
the Plains through this evening. A tightening gradient at the base
of this trough as well as its associated surface low to the north of
the region today will yield a westerly wind shift across Southeast
New Mexico and West Texas, as well as breezy to windy conditions,
especially along and north of Interstate 20. The strongest winds are
expected across the Guadalupe and Delaware Mountains, where
intermittent high winds have been observed since late evening. Winds
will ramp up today as the aforementioned trough moves eastward, and
its attendant jet moves over the region. The High Wind Warning
remains in effect for the mountains until early this evening, with
an Advisory now in effect for the adjacent plains across Eddy
county, central and southern Lea county, and eastern Culberson
county, where gusts to 50-55 mph could occur. Localized blowing dust
may also be possible, particularly near open fields and work sites.
These westerly winds and the trough will serve to shunt the 850mb
thermal ridge eastward, thus the hottest temperatures today in the
lower to middle 90s can be expected across the Permian Basin,
Stockton Plateau, and Trans Pecos, with 80s across western areas.

As the trough moves into the plains tonight, a strong cold front
will surge southward, progged to move into Southeast New Mexico and
the northern Permian Basin before midnight, progressing to I-10 by
daybreak Friday. The front will continue its southward trek to the
Rio Grande by early afternoon, and in its wake, cooler temperatures
are on tap to start the day. Early morning lows on Friday are
expected to be in the upper 40s for portions of Southeast New
Mexico, with 50s elsewhere, and 60s across the Lower Trans Pecos and
Rio Grande Valley. Northerly to northeasterly winds will be gusty
for a few hours with the front, with cold advection yielding a sharp
cooldown on Friday, with highs Friday afternoon in the lower 70s
north to 80s south, and 90s confined to the Rio Grande. Winds will
gradually diminish through the day, with sunny skies and no rain
expected.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 250 AM CDT Thu Oct 12 2023

No major changes for the long term forecast. Saturday still looks to
be the coolest day of the week as CAA continues with easterly
surface winds, ushering in highs in the 70s for most of the region
and overnight lows in the 40s and low 50s. Similar temperatures
expected Sunday as well, with upper level ridging rebuilding across
the west and dry northwesterly flow aloft maintaining nil POP
chances with clear skies. Surface winds shift south/southeasterly
early next week in response to lee troughing over CO, and a slow
warming trend ensues as summer tries to reclaim West Texas. The
aforementioned ridge shifts eastward moving into next week, but an
upper low over the PacNW will push down, helping to flatten out the
ridge and limiting more excessive warming. Still, thicknesses will
slowly increase and mid 80s may return as early as Wednesday. Models
differ with the pattern beyond Wednesday, but indicate another
trough could arrive by late week, returning fall-like temperatures
and increasing precipitation chances.

-Zuber

&&

.AVIATION...
(06Z TAFS)
Issued at 1230 AM CDT Thu Oct 12 2023

Gusty southerly winds will continue at MAF and FST through the
night, with a westerly to southwesterly wind shift expected at all
terminals by late morning. Winds will become elevated/gusty
areawide on Thursday, with gusts to 25-35kt common through
13/00Z. Have maintained VFR conditions for the duration, though
MVFR ceilings may develop northwestward into MAF early in the
period. Thus, will monitor and amend if needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               93  56  78  48 /   0   0   0   0
Carlsbad                 88  51  77  47 /   0   0   0   0
Dryden                   93  61  87  57 /   0   0   0   0
Fort Stockton            93  58  81  52 /   0   0   0   0
Guadalupe Pass           80  52  74  49 /   0   0   0   0
Hobbs                    87  50  74  45 /   0   0   0   0
Marfa                    85  52  81  47 /   0   0   0   0
Midland Intl Airport     91  56  79  49 /   0   0   0   0
Odessa                   93  57  79  50 /   0   0   0   0
Wink                     93  55  81  49 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for Eastern Culberson County.

NM...High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Wind Advisory from 9 AM this morning to 6 PM MDT this evening
     for Central Lea County-Eddy County Plains-Southern Lea
     County.

&&

SHORT TERM...84
LONG TERM....88
AVIATION...84
Hazardous weather outlook, Oct 12, 1:54 AM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
254 AM CDT Thu Oct 12 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-130800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
254 AM CDT Thu Oct 12 2023 /154 AM MDT Thu Oct 12 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Strong winds will develop nearly area-wide today. A High Wind
Warning is in effect for the Guadalupe and Delaware Mountains this
morning through this afternoon. A Wind Advisory is in effect late
this morning through this afternoon for eastern Culberson County,
Central and Southern Lea County, and Eddy County.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
October 12, 2:25 AM CST to 5:19 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
October 12, 6:38 AM CST to 8:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145118, 1145119.